Skip to content
Includes Expert Content
period lasting 3weeks
avatar
An_248320 posted:
have been on deposhot for prob 3yrs..my husband an i have decided its time 2 get off of it an start a family...thing is...after we decided i had gotten my period an the 1st week was living hell..severe cramps an back pain plus big clumps of blood on the pad. 2nd week wasnt so bad clumps gone..it even was gone for like 5 days, then came back its now goin on the 3rd week an im getting worried? is this normal for someone to get off of the depo for so long?
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: Most likely the answer is , yes expect menstrual changes coming of DepoProvera. It is also common for Depo to have a prolonged effect in delaying the return of regular ovulations.

There have actually been studies on average time to get pregnant after stopping Depo. The bulk of information about conception after DepoProvera is based upon the older 150 mg. deep muscle injection version. While the metabolites of DepoProvera 150 may leave the body between 55-440 days, the mean time for the synthetic progesterone to be no longer detectable is about 160 days. When testing for actual return of ovulation, the range can be 77-425 days with a mean time of 211 days— or seven months (Fotherby, 1986). Another researcher found the mean time to conception after stopping DepoProvera 150mg injections is about 10 months (Pardthaisong, 1980).

What about the newer version DepoProvera 104mg subcutaneous injection? In a very small study the majority of women ovulated within a year, but the average time was 10 months (package insert). Mischell and colleagues (2004) conducted a head to head comparison of the two doses of DepoProvera. In this controlled trial, women were given one shot only, then watched to see when ovulation returned. In the DepoProvera 150 group the average time to ovulation was183 days, while the DepoProvera 104 group the average 212 days. These are both small studies but this early data seems to suggest that, on average, both doses of DepoProvera delay return of ovulation until 6 to 7 months after the last dose.

This does not mean that you will not conceive sooner. These are averages. If you continue to have super painful or erratic bleeding you should return to your OB/GYN or clinic. They might even suggest going on super low dose birth control pills for three months while waiting for the Depo effect to be gone.

Yours,
Jane


Helpful Tips

extended period
I have had a period for almost three weeks. The first week was normal with a lot of cramping. The second week was like when you are almost ... More
Was this Helpful?
52 of 102 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.